Is there anyone going through neuropathy from chemo. If so how long until my mother will be able to walk again afterwards. It’s been 8 weeks every week gets worse
Interested in more discussions like this? Go to the Cancer: Managing Symptoms Support Group.
I have neuropathy in my hands and feet from chemo treatments I have not tried it but a nurse practitioner suggested trying acupuncture.
In my case the neuropathy got worse after the treatment ended but very slowly subsided to a manageable level.
I want to follow the responses that are posted here. My sister developed terrible neuropathy in both feet when she was on drugs for a clinical trial. This week she is giving up her car because she can no longer feel the accelerator /brake pedal. She saw a neurologist last week who spoke to her about massage. Any other ideas out there???
Jump to this post
Often there are two separate issues. One is swelling, Which can be addressed by taking 95% curcuminoids with black pepper extract supplements.
The second is to stimulate and increase blood flow to keep tissues and nerves functional. Vibration therapy has been shown to be effective.
I have been walking outside exclusively wearing some sandals from the comfortview line of footwear from women's world (a provider of clothing for larger-sized women, which no longer applies to me since I've lost at least 70 pounds between tumor and chemotherapy). I'm finding that very predictably, I hit a spot in my regular walking routs (a bit hilly) where the left "shoe" becomes loose; somewhat later at another fairly predictable spot the right one will then become loose. I have been told I have "chemo feet" and/or "venous insufficiency" following a course of Gemcitabine-Abraxane chemo. Whatever.
My own idea about what is happening is that the swelling remaining post chemo is being reduced by exercise.
The inner soles of these shoes/sandals have a nobby surface that the sole of the foot comes in contact with. Some people with normal sensation find them too uncomfortable to wear.
For me it seems that my feet are gradually "waking up" and beginning to experience some normal sensory function.
You may just be able to see what the vendor describes as "faux suede massaging padded insoles" in the attached image.
Hope this gives you some ideas!
I am sorry your Mother is suffering from this. I had endromedtrial cancer that metastisized to my pelvic bone. After radiation, I had 16 rounds of taxol and carboplatin. The third treatment my feet swelled and I could not put shoes on to get home. It has never gotten better. This was October 2019. They tingle and wake me up burning. I walk on a walker and do not feel confident walking with it. It is starting in my hands. I feel so trapped and sad. I also had my pelvic bone removed and replaced with a 3d prosthetic, which has left me in constant pain. I wish I had something positive to tell your Mom. My doctor's have not really tried much, just collateral damage. Please forgive me that I am no help.
Gabapentin capsules help with symptoms of Neuropathy. This is a prescription. It can make you sleepy at first. But that goes away. Good Luck!
I used gabapentin for 2 years and it was quite helpful. It took a week or so to see improvement of titrating up. Best of luck to you!! Gaba, didn’t help me sleep as well –
I am happy to mention three years post treatment that the neuropathy in my feet has improved so very much that I have been able to get off gabapentin. I hope that his helps someone feeling like things won’t get better, they actually can. I am glad that I did manage the pain so that I could continue walking throughout treatment. I do believe that walking, moving stretching are so important for recovery. Best to you all.
Can I ask how the Gabapentin helped? I have started Amitriptyline to help me sleep and hopefully help with some of the burning and redness on the soles of my feet, but haven’t tried Gabapentin yet. Did it help immediately?
I’ve barely begun reading
all the comments/info about neuropathy and have to stop-. Why? Because it upsets me terribly to read about this! My husband was given a trial drug that totally cut him off at the knees. Neither onco’s ever questioned all his side effects! The most we were ever told is: We know neuropathy is a side effect. In the meantime my husband was left wondering what on earth was going on with him?! The SE’s were debilitating! He never complained… As I read, I can pin together the fact: the drugs gave him horrid neuropathy! To quote to husband, ‘‘Everything hurts.’ And yet NO help was offered. No suggestions were ever made!!! And now I learn there ARE things to help! There are some onco’s at Mayo Clinic who should be ashamed of their lack of care, questioning and help. Totally ashamed-. All I can say to this is: Thank you for those of you who share experiences and offer help. “Karma” will take care of the rest…
I am sorry that you feel so bad. No one told me that chemo will cause neuropathy. I couldn't sleep, function. The doctors were very comfortable with giving me biger doses of gabapentin, but I don't like medicate myself. I do not understand why this detailed is not given and explaind to chemo patients. I think is scandalous. It would not stop me from having chemo, but it would prepared me for the consequences.
I hope you find some solutions soon.
I had such horrible neuropathy during chemo that I was not sleeping, recovering from my treatments. My team discussed it and changed the type of chemo which helped (thank goodness) during chemo.
I also took large doses of Gabapentin which helped a lot so I could sleep
Think having a talk with your mom’s oncologist might really help in trying some things that will also help her.
Best to both of you < 3
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In